Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Taking 5 HTP for anxiety, depression. Is it possible for a small dose to create serotonin syndrome?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2767 Questions
Question
Hello doctor, i started 50mg 5 HTP yesterday morning, for mild anxiety and mild depression which i dont know is situational or chemical.(i have been binge drinking alcohol since many months and now soberly recovering) However my overall mood has lifted a bit as it has lowered my excessive thinking. However last night i had very vivid dreams and lucid dreams. I wanted to know, is it possible for a dose as small as 50mg to create serotonin syndrome ? Is 50mg 5 HTP XXXXXXX ? Should i continue the medicine ?
Posted Mon, 22 Apr 2013 in Mental Health
 
 
Answered by Dr. Srikanth Reddy 3 hours later
Hello,
Thanks for using health care magic for posting your query.
Firstly I would like to clarify that 50mg of 5HTP is no way a XXXXXXX dose and the routine dosages range from 50mg to 400mg.
Before answering your query further, I would like you to give me some further details regarding you illness:
1) What kind of anxiety and depressive symptoms do you have?
2) When you say situational/chemical what does that mean?
3) Have you tried any other therapies other than the 5HTP?
4) Do you take any other substance/drugs other than alcohol?
I would request you to provide the abive mentioned information to help you in a better way.
Hope to hear from you soon.
Regards,
Dr. Srikanth Reddy MD
Psychiatrist and Addiction Specialist.
Above answer was peer-reviewed by
 
Follow-up: Taking 5 HTP for anxiety, depression. Is it possible for a small dose to create serotonin syndrome? 36 minutes later
1) i feel dull and disinterested in everything around, low selfesteem, strong social as wellas general anxiety, general depression, feel like being alone
2) i feel my depression could b chemical cause of my binge drinking since months and unhealthy diet..situational i feel it could be cause i have lost interest in everything i use to like before. Trying to be completly sober now.
3)i tried 1 month on prozac which helped me recover from strong depression to mild which i face now.
4) no, however i have been binge drinking on and off since a few years

Would your recommend that i continue 5 htp ?
 
 
Answered by Dr. Srikanth Reddy 32 minutes later
Thank you for your information.
I understand from your description that you are having a depressive episode. People with depressive episode do indulge in binge drinking with an intention to heal themselves. So your alcohol intake maybe due to your depressive episode mostly rather than otherwise.
5HTP is a neurotransmitter, although claimed to be a natural substance, is more of a type of medication. It is used by many but doesn't have much research evidence for its effectiveness. More so, the side-effects of 5HTP is not very clear.
1 month of Prozac use is a very insufficient treatment for depression. The routine course of treatment of depression lasts for 8-10 months atleast. Allopathic Antidepressants have a known profile of action and side-effects and are better than any kind of supplement. If Prozac was effective for you then you should have continued Prozacfor a few more days. If not there are so many better options like venlafaxine and burpoion for your treatment.
In addition to drugs, you should enroll yourself in Cognitive behavioral therapy by your psychiatrist. he can help you with it.Try regular exercising and regular healthy diet.
It was very good to hear that you are being sober since a few days.
To sum it up: do visit your psychiatrist and re-start your antidepressant course instead of self medicating with agents whose efficacy and side-effects are not proved. Take other non-drug talk therapies from your psychiatrist along with the routine medications. Stay off from alcohol and please do start exercising. It helps!
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D
Above answer was peer-reviewed by
 
Follow-up: Taking 5 HTP for anxiety, depression. Is it possible for a small dose to create serotonin syndrome? 2 hours later
Thank you for your reply doctor. The reason i stopped prozac is because my depression had become very very less. As in i had healed but slowly slowly it came back again. Currently i feel it very few times..mostly negative thoughts occur to me..so i thought prozac was too strong a ssri to take..hence i thought of opting for 5 htp in a very small dose..i am exercising, eating healthy and working aswell..but i keep having negative thoughts about myself..would u recommend me to stop 5htp or try it for a few days ?
 
 
Answered by Dr. Srikanth Reddy 1 hour later
Hello,
Thanks for using health care magic for posting your follow-up query.
Thanks for your further information. If you are having a recurrence of depressive symptoms, then what you are basically having is a recurrent depressive disorder. SSRI is not a good drug for such conditions. Bupropion or Venlafaxine along with Lamotrigine or quetiapine can be a good option.
Even if the symptoms are mild, still if there is a previous episode of depression then even mild symptoms should be taken seriously.
In case if you dont want to start full fledged treatment, then cognitive behavioural therapy can be a good option for you. Do discuss this with your psychiatrist.
Regarding 5HTP, my personal opinion is that you should stop using it as it is as good as using a drug. Moreover, its side-effect profile is not well studied. especially you already have a side-effect of bad dreams. If you are using 5HTP then in would be better to treat your depression with proper medications.

Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor